Resources Module 11: Improving Medication Safety
Loretta Macpherson worked as an interior designer in Newport USA. She had a benign brain tumor removed in Seattle and had been expected to make a full recovery. Few days after her discharge from the hospital, she went to the emergency room at St. Charles Medical Centre with symptoms of anxiety and concerns about the medications she was taking following recent brain surgery at Swedish Medical Center in Seattle. St. Charles Medical Centre staff members determined Macpherson needed an intravenous anti-seizure medication called fosphenytoin. Instead, she was given the wrong medication, a paralyzing agent called rocuronium, which caused Macpherson to stop breathing and go into cardiac arrest, leading to irreversible brain damage and later died (CBS, 2014) (Bannow, 2014)
Improving Medication Safety
Medication errors are common and cause preventable human suffering and financial cost. A medication error is defined as any preventable event that may cause or lead to inappropriate medication use. A medication error may result in:
an adverse event, in which a patient is harmed;
a near miss, in which a patient is nearly harmed;
neither harm nor potential for harm or patient harm.
Such events may be related to poor professional practice, health-care products, procedures and systems, including: prescribing; order communication; product labelling, packaging and nomenclature; compounding; dispensing; distribution; administration; education; monitoring; and use. The USA-based Institute of Medicine (IOM) estimates that one medication error occurs per hospitalized patient per day.
It is important to know the following definitions:
Side-effect: side-effect is a known effect, other than that primarily intended,relating to the pharmacological properties of a medication.
Adverse reaction:a reaction occurs when unexpected harm results from a justified action, when the correct process was followed for the context in which the medication was used.
Adverse drug event:an event involving medication(an adverse drug event)may be preventable (e.g. the result of an error) or may not be preventable (e.g. an unexpected allergic reaction in a patient taking a medication for the first time, as described above).
Adverse drug reaction:any response to a medication that is noxious and unintended.This WHO definition includes injuries that are judged to be caused by the drug and excludes drug- related injuries that are caused by error.
There are a number of discrete steps in using medication: prescribing, dispensing, administering and monitoring are the four main ones. Doctors, pharmacists, patients and other health-care professionals all play major roles in this process.
Prescribing: the prescribing health-care professional must choose an appropriate medication for a given clinical situation, taking the individual patient factors into account. The prescriber needs to select the most appropriate administration route, dose, time and regimen.
Dispensing: a pharmacist will transcribe and check the prescription written by the prescribing health professional and will then pick the medication and document the process.
Administering: administering a medication may include obtaining the medication and having it in a ready-to-use form. This may involve counting, calculating, mixing, labeling or preparing the drug in some way. Administering always includes the need to check for allergies and to make sure that the correct dose of the correct medicine is given to the correct patient via the correct route at the correct time.
Monitoring: involves observing the patient to determine whether the medication is working, being used correctly and not causing harm.
The use of medicines may pose certain risks as described below:
Prescribing: Inadequate knowledge about drug indications, contraindications and drug interactions can lead to prescribing errors. Failure to consider physical, cognitive, emotional and social factors that might alter prescribing, such as allergies, pregnancy, co-morbidities, health literacy and other medications the patient may be taking is another source of potential errors.
Dispensing: High pharmacy workload, defined as the number of prescriptions dispensed per pharmacist work hour, can lead to increased risk of dispensing a potentially unsafe medication.
Administering: Classic administration errors are the wrong drug being used, or the wrong dose of a drug being given to the wrong patient, by the wrong route, at the wrong time. Not administering a prescribed drug is another form of administration error. Other administration errors include inadequate communication & documentation or calculation mistakes eg for IV drugs.
Monitoring: Errors in this area include inadequate monitoring for side-effects, not ceasing medication once the prescribed course has been completed or is clearly not helping the patient, and not completing a prescribed course of medication. There is a particular risk of a type of communication failure when a patient changes, or moves from hospital to community setting or vice versa.
Contributory factors for medication errors include:
Patient factors: certain patients are particularly vulnerable to medication errors. These include patients with specific conditions (e.g. pregnancy, renal dysfunction, etc.); patients taking multiple medications, particularly if these medications have been prescribed by more than one health-care provider; patients with a number of health problems; and patients who do not take an active interest in being informed about their own health and medications. Patients with memory issues (e.g. Alzheimer patients) and patients who cannot communicate well, including unconscious patients, babies and young children, and patients who do not speak the same language as the staff, are also particularly vulnerable to medication errors.
Staff factors: include inexperienced personnel; rushing, as in emergency situations; multitasking; being interrupted mid-task; fatigue, boredom and lack of vigilance. A lack of checking and double-checking habits can also lead to medication errors, as do poor teamwork, poor communication between colleagues and a reluctance to use memory aids.
Workplace design factors: include the absence of a safety culture in the workplace, e.g. lack of reporting systems, failure to learn from past near misses and adverse events, inadequate or untrained staffing. Other workplace design factors include: absence of readily available memory aids for staff and/or other information on specific medications, poor or no access to diagnostic data for the pharmacy team and inappropriate storage of medications, e.g. different drugs with confusingly similar names kept near one another or medicines not stored in easy-to-use forms or in their usual place.
Medication design factors: some medications can be easily confused: pills are similar in appearance (e.g. colour, shape), have similar names or ambiguous labelling. Different preparations or dosages of similar medication may have similar names or packaging or differentiate themselves from the usual preparation only by using a pre- or suffix. Other possible risks may result from very small print, so difficult to read labelling, difficult-to-read dose information on vials or lack of measuring instruments (e.g. spoons for syrups).
Technical design: for example, identical connectors for IV lines and intrathecal lines allow for drugs to be given via the wrong route.
Some ways to make medication use safer include:
Use generic names of medications
Tailor prescribing to individual patients
Learn and practise collecting complete medication histories
Know which medications used in your area are associated with high risks of adverse events
Be very familiar with the medications you prescribe
Use memory aids e.g. pharmacopoeias, and information technology, such as computer software (decision/dispensing support) packages and digital assistants.
Remember the 5Rs: The 5 Rs for medication safety include : right drug, right route, right time, right dose, right patient. Add-ons: right documentation and the right (of staff, patient and carer) to question medication orders
Develop checking habits
Report and learn from medication errors
Read more using the WHO handout, Improving Medication Safety (WHO, 2012)
Optional reading for this Topic includes: Medication errors (PSNet, 2015) from Agency for Healthcare Research and Quality (AHRQ) USA.
Bannow (2014) Error at St. Charles Bend results in patient’s death. The Bulletin [Online][Accessed on 3 May 2021][Available at http://www.bendbulletin.com/localstate/2654383-151/error-at-st-charles-bend-results-in-patients?entryType=0#]
CBS News (2014) Hospital medication error kills patient in Oregon [Online][Accessed on 3 May 2021][Available at http://www.cbsnews.com/news/oregon-hospital-medication-error-kills-patient/]
Patient Safety Network (PSNet) (2015) Medication errors. Agency for Healthcare Research and Quality (AHRQ). US Department of Health and Human Services [Online][Accessed on 3 May 2021][Available at https://psnet.ahrq.gov/primers/primer/23]
World Health Organization (WHO) (2012). Improving medication safety [Online][Accessed on 3 May 2021][Available at http://www.who.int/patientsafety/education/curriculum/course11_handout.pdf]